High Blood Pressure Medications May Cause Photosensitivity
Like all others, medicines for high blood pressure also
have side effects. One of their side effects is photosensitivity or in layman’s term,
sensitivity to sunlight. What happens when you take these medicines is that the UV wavelengths
of light that are present in sunlight, break down larger molecules found in the drugs,
consequently forming new molecules and liberating free radicals. These free radicals are small
molecules that bond to other molecules and may form a hapten, which is a small molecule that
triggers an allergic reaction from the immune system in the form of a skin rash or
High Blood Pressure Medications May Cause Photosensitivity?
Two drugs that have been known to cause photosensitivity
are Amiodarone (Cordarone) and Quinidine (Quinidex). Both these drugs are prescribed for the
heart condition called arrhythmias in which the heart has an improper rhythm. Irregular or
skipped heartbeats, palpitations, shortness of breath, light-headedness, fainting or pains in
the chest are some of the symptoms of arrhythmias.
People with high blood pressure are also prescribed diuretics that work by
preventing salt from being reabsorbed by the distal tubules, reducing the salt concentration and
water presence in the body through excretion. Reduced fluid levels lead to a lower blood pressure.
Certain diuretics like Thiazides and sulfonamides have also been linked to photosensitivity.
Usually photosensitivity is a temporary reaction to medicines and goes away when
the drug treatment is halted. In some cases, it has been reported to persist even after stopping
the medicines. The irritation is treated topically as any other skin irritation or rash.